Table of Contents Author Guidelines Submit a Manuscript
Canadian Respiratory Journal
Volume 3, Issue 1, Pages 13-16
http://dx.doi.org/10.1155/1996/970926
Case Report

Postpulmonary Embolism Pericarditis: A Case Report and Review of the Literature

Finlay A McAlister, Mohammed Al-Jahlan, and Bruce Fisher

Division of General Internal Medicine, University of Alberta Hospital, Edmonton, Alberta, Canada

Copyright © 1996 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Pericarditis developing as a sequela of pulmonary embolism has been rarely described. A 44-year-old male presented with acute dyspnea and pleuritic pain; V/Q scan showed multiple perfusion defects, and he was treated with heparin. Three days later retrosternal pain was accompanied by a pericardial friction rub. There was a rapid response to systemic corticosteroid therapy; anticoagulation was continued. Steroids were discontinued after four weeks, and anticoagulation (warfarin) was continued. Two months later he presented with clinical features of pulmonary embolus and new perfusion defects on scan. He was treated with heparin and warfarin; three weeks later clinical features of pericarditis recurred, and he was again treated successfully with four weeks' oral prednisone. Three months later pericarditis recurred without signs of pulmonary embolism; computed tomography scan showed thickening of the pericardium. The patient was asymptomatic for five months on indomethacin. A literature search showed 11 cases of pericarditis associated with emboli, all responding promptly to steroids. Continuation of anticoagulation does not appear to increase the risk (or magnitude) of hemorrhagic pericardial effusion.